Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 25, 2004, 1:59 AM EST for Clay County, Vigo County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 1:59 AM EST (06:59 UTC)
- Expired
- May 25, 2004, 2:45 AM EST
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Clay County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907
WUUS53 KIND 250659
SVRIND
INC021-167-250745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
159 AM EST TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN WEST CENTRAL INDIANA
EASTERN VIGO COUNTY IN WEST CENTRAL INDIANA
THIS INCLUDES THE CITY OF TERRE HAUTE
* UNTIL 245 AM EST
* AT 156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR RILEY...OR ABOUT 5 MILES
SOUTHEAST OF TERRE HAUTE...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STAUNTON AROUND 205 AM EST
BRAZIL AROUND 210 AM EST
CENTER POINT AROUND 215 AM EST
THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WIND.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3944 8747 3931 8731 3920 8713 3940 8703
3959 8707 3957 8739
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:45 PM EST, 4 hours 14 minutes earlier.
Area forecast discussion, May 24, 9:45 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 945 PM EST MON MAY 24 2004 UPDATE... EVENING UPPER AIR SHOWS A SHORTWAVE TROUGH ACROSS THE CENTRAL PLAINS. MID LEVEL JET OF 50KTS CURRENTLY IMPINGING ON 35KT LLJ ACROSS MO. LOW LEVEL MOIST AXIS AT 850MB ALSO IN PLACE ACROSS MO. 00Z SOUNDING AT LINCOLN IL. INDICATED THE EASTERN EXTENT OF THE MOIST/UNSTABLE AIR FOR THE MOMENT. TWO SUPERCELLS CONTINUE TO MOVE EAST ACROSS NORTHERN MO ALONG NOSE OF LLJ...WHILE SQUALL LINE IS DEVELOPING ACROSS NORTHERN/CENTRAL MO. RADAR TRENDS OUT OF LINCOLN SUGGEST THAT THETA E ADVECTION/MOISTURE ADVECTION AT 850 MB IS ACTING TO PRODUCE MORE WIDESPREAD PRECIP AHEAD OF THE DEEPER/SEVERE CONVECTION ACROSS MO. SUPERCELL MOVING INTO WESTERN IL HAS BEEN SHOWING SIGNS OF WEAKENING AS IS MOVES INTO A LESS UNSTABLE ENVIRONMENT. QUESTION BECOMES...HOW DOES THE SYSTEM EVOLVE AS IT MOVES TOWARD IN. AT THIS POINT...EXPECT AREA OF PRECIP/EMBEDDED SUPERCELLS TO EVOLVE INTO A LARGE AREA OF MOD PRECIP AS LIFT FROM SHORTWAVE/WAA EMERGE INTO THE SOUTHERN LAKES. CURRENT RADAR TRENDS ALONG WITH CURRENT POSITION OF INSTABILITY AXIS WOULD SUGGEST THAT THE GREATEST RISK FOR SEVERE WEATHER AND DAMAGING WINDS WILL OCCUR ACROSS E CENTRAL MO AND SOUTHERN IL...POTENTIALLY INTO SOUTHERN PORTIONS OF CENTRAL IN AFTER 2-3AM. 850-300MB THICKNESSES/CORFIDI VECTORS BOTH SUGGEST A EASTWARD MOVEMENT OF ANY COMPLEX AT 40KTS. THIS WOULD SUPPORT IDEA OF BETTER SEVERE CHCS LATE SOUTH OF INTERSTATE 70. HOWEVER, GIVEN INITIALLY DRY/STABLE BOUNDARY LAYER...CONFIDENCE IN SEVERE THREAT OVERNIGHT IS LOW AND WILL NOT INSERT INTO THE FCST. WILL UPDATE THE INDHWOIND PRODUCT TO REFLECT THINKING AT THIS TIME. OTHERWISE, CURRENT FCST IS IN GOOD SHAPE AND WILL NOT ALTER. CO --------------------------------------------------------------------- .DISCUSSION...CENTRAL INDIANA IS BETWEEN SYSTEMS TODAY BUT THAT WILL QUICKLY CHANGE OVERNIGHT TONIGHT. FORECAST FOCUS IS ON CHANCE OF TSRA TONIGHT AND TUES. H5 SUBTROPICAL HI FIRMLY IN PLACE OVER THE SOUTHERN CONUS THRU WEEKS END. AT THE SFC...LOW PRES CENTER WAS OVR CENTRAL KS WITH WMFNT EXTNDG EAST INTO MO. THIS LOW IS FCST TO MOVE NE THEN E OVR THE NEXT 24 HRS. AS THIS SFC LOW APPROACHES THE WMFNT WILL LIFT NORTH INTO THE CWA BY TUES AFTN. WHEN THE WMFNT BEGINS ITS TREK TOWARD INDIANA SFC DEWPOINTS WILL INCREASE. TOMORROW MORNING SOME CONVECTION WILL DEVELOP ALONG OLD OUTFLOWS FROM MCS TO THE WEST/NW OVERNIGHT TONIGHT. 310K SHOWING COND PRES DEF AROUND 30 IN THE WESTERN CWA TOMORROW MORNING SO WILL KEEP HIGHER POPS THERE. CONCERN IS MORE WITH TUES AFTN AND THE POTENTIAL FOR SEVERE. WITH WMFNT INVOF CENTRAL INDIANA SOME ACTIVITY IS LIKELY. ETA FORECAST POINT SOUNDINGS SHOW UNIDIRECTIONAL FLOW...CAPES AROUND 2000 J/KG...LIS -4 TO -6 AND A LOW LFC. WITH THAT WOULD EXPECT LINEAR STORMS/BOWS WITH DAMAGING WIND THE MAIN THREAT. STILL SOME UNCERTAINTY WITH WMFNT POSITION WHICH DOES NOT MINIMIZE THE THREAT OF SEVERE JUST THE PLACEMENT. REMAINDER OF THE WEEK EXPECT CHANCE OF TSRA OFF AND ON AS SERIES OF SHORT WAVES AND SFC BOUNDARIES MOVE IN AND OUT OF THE CWA. FOR TEMPS THRU THE PD WENT WITH BLEND OF MOS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
Hazardous weather outlook, May 24, 10:00 PM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1000 PM EST MON MAY 24 2004 INZ021-028>031-035>049-051-052-251024- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1000 PM EST MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON TUESDAY NIGHT AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT. INZ053>057-060>065-067>072-251024- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 1000 PM EST MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM TONIGHT. THERE IS A RISK THAT THE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON TUESDAY NIGHT...WEDNESDAY AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT. PUMA/CO
In the hours before
Special weather statement, May 25, 1:45 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 AM EST TUE MAY 25 2004 INZ021-028>031-035>049-051>057-060>065-067>072-251100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 145 AM EST TUE MAY 25 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT... EFFECTIVE THIS TUESDAY MORNING FROM 240 AM UNTIL 700 AM EDT. HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
Special weather statement, May 25, 1:45 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 AM EST TUE MAY 25 2004 INZ021-028>031-035>049-051>057-060>065-067>072-251100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 145 AM EST TUE MAY 25 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT... EFFECTIVE THIS TUESDAY MORNING FROM 140 AM UNTIL 600 AM EST. HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:11 AM EST | Severe Thunderstorm Warning | IND | Parke, Putnam | 49 min |
| May 25, 2:17 AM EST | Severe Thunderstorm Warning | IND | Owen | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.